Alert archive / Colorado / Flash Flood Warnings in 2012
Flash Flood Warning 11, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 24, 2012, 7:46 PM MDT for Eagle County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2012, 7:46 PM MDT (01:46 UTC)
- Expired
- Jul 24, 2012, 11:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Eagle County, CO
The radar
The Grand Junction radar (KGJX), 134 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2570 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
763 WGUS55 KGJT 250146 FFWGJT COC037-250500- /O.NEW.KGJT.FF.W.0011.120725T0146Z-120725T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 746 PM MDT TUE JUL 24 2012 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL EAGLE COUNTY IN CENTRAL COLORADO... * UNTIL 1100 PM MDT * AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATES ALMOST 1.5 INCHES OF RAIN HAVING FALLEN IN THE LAST HOUR OR SO. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF WEST CENTRAL EAGLE COUNTY...INCLUDING WILLOW CREEK...SWEETWATER CREEK AND THE TOWN OF SWEETWATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3984 10684 3966 10685 3966 10711 3984 10711 $$
2 follow-up statements
221 WGUS75 KGJT 250337 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 937 PM MDT TUE JUL 24 2012 COC037-250500- /O.CON.KGJT.FF.W.0011.000000T0000Z-120725T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EAGLE CO- 937 PM MDT TUE JUL 24 2012 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WEST CENTRAL EAGLE COUNTY UNTIL 1100 PM MDT... AT 936 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS WITH HEAVY RAINFALL ACROSS THE WARNED AREA. THE RADAR ALSO ESTIMATED RAINFALL AMOUNTS EXCEEDING 3 INCHES. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF WEST CENTRAL EAGLE COUNTY...INCLUDING WILLOW CREEK...SWEETWATER CREEK AND THE TOWN OF SWEETWATER. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3984 10684 3966 10685 3966 10711 3984 10711 $$
038 WGUS75 KGJT 250450 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1050 PM MDT TUE JUL 24 2012 COC037-250505- /O.EXP.KGJT.FF.W.0011.000000T0000Z-120725T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EAGLE CO- 1050 PM MDT TUE JUL 24 2012 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL EAGLE COUNTY WILL BE ALLOWED TO EXPIRE AT 1100 PM MDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3984 10684 3966 10685 3966 10711 3984 10711 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:03 PM MDT, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 24, 3:03 PM MDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 303 PM MDT TUE JUL 24 2012 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 303 PM MDT TUE JUL 24 2012 THIS EARLY AFTERNOON CLOUD COVER CONTINUES TO DAMPER CONVECTIVE ACTIVITY SOMEWHAT FOR MUCH OF WESTERN COLORADO. AT NOON TEMPERATURES WERE RUNNING AROUND 5 DEGREE COOLER THAN MONDAY. THE CLOUDS ARE SHIFTING EAST. THE CLEARING LINE WORKS INTO FAR WESTERN COLORADO LATE AFTERNOON SO IT WILL HAVE AN AFFECT ON MAX TEMPS. MOST CONVECTION WILL BE DRIVEN BY OROGRAPHICS DIFFERENTIAL HEATING AND THEN BOUNDARY INTERACTION. ON THE BOUNDARY BETWEEN THE DRIER AIR MASS THERE IS A DISTINCT DISTURBANCE...BEST SEEN IN 5-3 DIV Q FIELD...THAT PASSES AROUND MIDNIGHT. SO EXPECT THUNDERSTORM ACTIVITY TO LAST BEYOND SUNSET ACROSS THE NORTH. ANY STORM WILL BE CAPABLE OF PRODUCING VERY HEAVY SHOWERS. ON THE BACKSIDE OF THE DISTURBANCE EXPECT MOST SHOWERS TO END AFTER MIDNIGHT. SATELLITE IMAGERY SHOWS DRIER AIR WORKING INTO UTAH AND THE MODELS SHOW PRECIP WATER VALUES STARTING TO LOWER ACROSS NE UTAH THIS EVENING AS THE RIDGE GETS FLATTENED BY THE LOW PASSING THROUGH SOUTHERN CANADA. THE UPPER FLOW VEERS TO WEST THEN NORTHWEST TONIGHT AND WEDNESDAY. WEDNESDAY MOST SHOWER ACTIVITY LIMITED TO THE MTNS NEAR THE CONTINENTAL DIVIDE AND WILL END WITH SUNSET. DIURNAL TEMPERATURE SPREAD WILL INCREASE. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 303 PM MDT TUE JUL 24 2012 THE SUBTROPICAL RIDGE WILL BE AMPLIFYING OVER THE CENTRAL AND NORTHERN ROCKIES ON THURSDAY AND THURSDAY NIGHT...AS LOW PRESSURE MOVES OUT OF THE NORTHERN PLAINS INTO THE GREAT LAKES AND BUILDS OFF THE NORTHWEST COASTS OF THE CONUS AND SOUTHWEST CANADA. THE CENTER OF THE HIGH DURING THIS TIME FRAME WILL WOBBLE FROM NEAR THE 4 CORNERS TO THE VICINITY OF TX/OK PANHANDLE COUNTRY...TURNING THE UPPER FLOW FROM NORTHWEST TO SOUTH AND BEGIN TO PULL MONSOONAL MOISTURE BACK INTO OUR SOUTHERN CWA. PWATS REMAIN AOB 0.75 INCHES ON THURSDAY AFTERNOON AND WITH SOME SUBSIDENCE UNDER THE CENTER OF THE HIGH EXPECT STORM FORMATION TO AGAIN BE FAIRLY SPARSE AND LIMITED TO THE HIGHER TERRAIN. THE GFS IS SHOWING A SUBTLE WAVE ALOFT DURING PEAK HEATING WHILE THE NAM IS LACKING THIS FEATURE...SEEMS EITHER WAY FORCING WILL BE LIMITED SO INHERITED FORECAST FAVORING THE SOUTHERN MOUNTAINS LOOKS ON TRACK. EXPECT A SMALL BOOST IN TEMPERATURES WITH DRY AIRMASS AND PLENTY OF SUNSHINE IN PLACE THROUGH THE DAY AND HIGHS LOOK TO BE NEAR OR SLIGHTLY ABOVE NORMAL. RELAXING PRESSURE GRADIENTS ACROSS THE EASTERN PLAINS AND MIDWEST ON FRIDAY WILL PULL THE RIDGE EASTWARD WITH SOME INFLUENCE ALSO COMING FROM THE GYRE OF LOW PRESSURE OFF THE BRITISH COLUMBIA AND PAC NW COASTLINE. THIS SHIFT IN THE RIDGE WILL BRING A RETURN THE MORE FAVORABLE SOUTHWEST FLOW AND A FAVORABLE TRAJECTORY OF MONSOONAL MOISTURE PER 320K THETA SURFACES. PWATS WILL BE INCREASING TO NEAR AN INCH ACROSS THE 4 CORNERS REGION SO AN INCREASE IN AFTERNOON CONVECTION ACROSS THE SOUTHERN HALF OF THE CWA SEEMS LIKELY. LIKE THE LAST MOISTURE SURGE THIS APPEARS TO MORE OF A PRIMER DAY...SO EXPECT THE CONVECTION TO FAVOR THE TERRAIN MOST OF THE DAY DUE TO WEAK SHEAR ALOFT...THOUGH A FEW STORMS MAY DRIFT OVER THE VALLEYS LATE IN THE DAY. THROUGH PWATS HAVE SHOWN A GENERAL DOWNWARD TREND THE PAST 24 HOURS THERE SHOULD BE CONTINUED MOISTURE ADVECTION INTO OUR CWA OVER THE WEEKEND BEFORE A SUBTLE SHIFT BEGINS TO OCCUR BY LATE IN FORECAST PERIOD ON TUESDAY. AS A RESULT AN INCREASE IN THE CONVECTIVE COVERAGE OVER THE WEEKEND CAN BE EXPECTED...WITH HEAVY RAINFALL FROM SLOW MOVING STORMS AND GUSTY OUTFLOW WINDS RETURNING AS THREATS INTO EARLY NEXT WEEK. MONDAY COULD BE THE MOST ACTIVE DAY AS MODELS ARE PICKING UP AN EASTERLY WAVE ROUNDING THE BASE OF THE UPPER RIDGE AND PULLING IT NORTHWARD INTO COLORADO SO THIS TREND WILL CONTINUE TO BE MONITORED THOUGH MODELS ARE NOT TO EXCITED ABOUT IT ATTM. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY AFTERNOON) ISSUED AT 303 PM MDT TUE JUL 24 2012 THROUGH 03Z SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN AND OUTFLOW WINDS FROM 25 TO 35 MPH. EXPECT MOUNTAINS TO BE FREQUENTLY OBSCURED BY RAIN. AREA AIRPORTS HAVE A GOOD CHANCE OF EXPERIENCING MVFR CIGS AND VSBY IN HEAVY RAIN WITH BRIEF IFR VSBY ALSO POSSIBLE. CONDITIONS IMPROVE AFTER 03Z THIS EVENING AS COOLING REDUCE STORM INTENSITY. VFR CONDITIONS EXPECTED TO DOMINATE ON WEDNESDAY WITH ONLY A SLIGHT CHANCE OF SHOWERS IMPACTING VSBY AND CIGS AT KHDN KSBS KEGE AND KASE. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && SHORT TERM...JOE LONG TERM...15 AVIATION...JOE
Hazardous weather outlook, Jul 24, 5:45 AM MDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT TUE JUL 24 2012 COZ001>014-017>023-UTZ022>025-027>029-251200- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 545 AM MDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING. STORMS WILL FAVOR THE MOUNTAINS INITIALLY BEFORE DRIFTING OVER THE VALLEYS LATE THIS AFTERNOON AND INTO THE EVENING. GUSTY WINDS FROM 25 TO 35 MPH...VERY HEAVY RAIN...AND SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. AREAS WHICH HAVE RECEIVED CONSIDERABLE RAINFALL OVER THE PAST SEVERAL DAYS ARE AT RISK OF LOCALIZED FLASH FLOODING OR MUD SLIDES AND DEBRIS FLOWS IN STEEPER TERRAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM COVERAGE WILL DECREASE WEDNESDAY AND THURSDAY DURING A BRIEF BREAK FROM MONSOONAL FLOW WITH STORMS LARGELY CONFINED TO THE MOUNTAINS OF WESTERN COLORADO. HOWEVER...THE MONSOON RETURNS FRIDAY AND WILL CONTINUE THROUGH THE WEEKEND AND INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
In the hours before
Local storm report, Jul 24, 2:40 PM MDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
240 PM MDT TUE JUL 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM TSTM WND GST 3 WSW RED MOUNTAIN PASS 37.88N 107.74W
07/24/2012 M61 MPH SAN JUAN CO MESONET
WIND GUST MEASURED AT THE EAGLE SNOTEL.
&&
EVENT NUMBER GJT1200468
DCThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:52 PM MDT | Areal Flood Advisory | GJT | Eagle, Routt | 26 min |
| Jul 24, 7:08 PM MDT | Areal Flood Advisory | GJT | Garfield, Mesa, Pitkin | 3 hr |
| Jul 24, 7:16 PM MDT | Flash Flood Warning | GJT | Eagle, Routt | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.